POTS and Chiari, anyone try compression stockings for POTS?
Just curious if anyone has tried the stockings because I am frustrated with the high heart rate but don't want meds. They are SO expensive that I don't want to waste money and I don't know about how tight they should be and how high?? I would think the full pantyhose would be best but I have no idea. I am going to my PCP later this week to see if she can try to help but no one seems to know what to do with me :) Just thought maybe someone in here with Chiari and POTS might have tried them. -Zygy
Hi...not dx'd with POTS but I had swelling of my legs after I had surgery on my ankle and they tried the diff compression stockings on me...one pair was to the knee all they did was push the fluid to my knee...next they tried thigh high..and yup, just pushed the fluid higher and I was told to remove them...and I had to use powder which gags me to even get them on....I did not like them one bit...now my MIL uses them daily and has results...not sure y they di dnot help me....
My ins covered them back then...not sure it would now...if u do not have fluid as an issue this may work for u, but for me it did not.
To add to the confusion, counterintuitively, it could be that your heart is overcompensating for low BP. From what I've read, meds could make things worse. At least stockings would be benign (although I would also be concerned about price too, especially if they weren't always effective).
None of it makes sense to me. Just last 2 days: very low body temp, normal BP& pulse; then normal body temp, low BP, high pulse. (wtf?)
Hi Guys- I just spiked a fever.. luckily I have my NS apt tomorrow... as he feared, the fever is back just after stopping antibiotics... what a mess! Hopefully I can sleep a bit tonight and at least I go back tomorrow. That is what I thought about stockings... worth a try and not as risky as meds LOL Price ***** but I might be able to get them covered if I get my Dr. to cooperate! It is all so confusing! -zygy
I have all kinds of compression stockings! I have POTS, neurocardiogenic syncope and autonomic dyautonomia, and at times, severe orthostasis. I wore thigh high 15-20 and 20-30 mm Hg. I was told any higher than 30, it would be counter productive. You can also try Spanx (tummy control) b/c it keeps blood from pooling in the intestines. Maybe not wear it at the same time b/c it's uncomfortable!
I'll tell you, nothing really helped me until I was able to get my bloodpressure up with fludrocortisone and my heart rate down with bytolic. I learned how to slowly get up, keep hydrated and keep sodium in my body. Also, if you are feeling faint, avoid baths please! And avoid getting hot, which is unpleasant when you have to shower in cold water, I KNOW!
My syncope was horrible for just at 2 years, then all of a sudden, it went away! I weened off the meds and I don't even feel like passing out ever- for almost 2 years! But I'm not sure if every one's condition cycles out this way or of I was a lucky one. But it's something to hope for! I started Topamax a few weeks ago for pain and sometimes I feel the signs of syncope, but they are not bad. I'm not sure if it is the meds or the syncope! I'm hoping I'm not in another cycle!
I'm glad you got some relief.
I had been going through bags of potato chips--easy to grab & also helped w/nausea--but I'd gotten away from that. I've been nicer to myself, eating more miso soup. Less handy though.
I am not really well versed on POTS and Dysautonomia ...so explain the salt issue to me....the reason I ask is I was a salt addict for yrs, carried it in my purse....I was told it was most likely my thyroid isse which was found around the same time as my chiari....but I was told to cut back on salt...and I tried salt substitutes...yuck...but I still have days where I need my salt, but nothing like I did when I was younger....
For those with POTS or dysautonomia, we have issues with our blood pressure dropping, causing fainting or near fainting spells. To keep the pressure up, we increase the volume, so adding salt holds onto the water in the bloodstream, causing increased pressure. In theory, if we have higher pressure, we cannot "bottom out" which is what happens when someone actually passes out. But if your pressure is really lower, it takes A LOT of salt! I'd swallow 2 teaspoons of salt and chase it with a glass of water when I felt bad. It actually helped! There's not a science behind it, unfortunately! But there is fludrocortisone, which increases sodium levels, too.
My daughter has POTS and my son has severe NCS. She started topamax on Thursday and had an allergic reaction and now the POTS is completely unstable. She is dizzy every time she stands up. She is on flurocortisone and Zoloft and was doing great until the topamax. Strangely her bp has been good but heart rate has been pretty fast. Pushing 100 oz of fluid a day and as much salt as we have and it is still not helping. Of course the doc is super booked and I was just told to keep doing what I am doing. Ugh! She is exhausted but is getting a bit anxious too bc nothing is helping. Has anyone dealt with this?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.